Thunderstorm Wind, Sumner
- When
- July 15, 10:41 PM CST
- Where
- Sumner County, 4.31 mi NW of Hunnewell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -97.480
A trained spotter reported the gusty winds.
Isolated thunderstorms developed along an outflow boundary from previous convection across south Central Kansas during the late evening hours of July 15th, 2009. This convection produced some isolated downburst winds to 75 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated thunderstorms developed along an outflow boundary from previous convection across south Central Kansas during the late evening hours of July 15th, 2009. This convection produced some isolated downburst winds to 75 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 10:19 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1119 PM CDT WED JUL 15 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF SOUTH CENTRAL KANSAS INTO THE EARLY PREDAWN HOURS...AS MODEST LOW LEVEL JET BEGINS TO IMPINGE ON MODERATE ELEVATED INSTABILITY ACROSS THE AREA. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD...EXPECT BOUTS OF MVFR CIGS/VSBYS IN THE VICINITY OF THE CONVECTION. ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS MAY AFFECT MUCH OF THE AREA ON THURSDAY AFTERNOON...AS A SECONDARY SURFACE FRONT SLIDES SOUTH ACROSS EASTERN KANSAS. KED && .PREV DISCUSSION... /ISSUED 939 PM CDT WED JUL 15 2009/ UPDATE... 00Z UPPER AIR AND EVENING MESO ANALYSIS SHOWED LOW LEVEL MOISTURE/INSTABILITY AXIS IN VICINITY OF 850MB WAS LOCATED FROM SOUTHWEST KANSAS INTO NORTH CENTRAL OKLAHOMA THIS EVENING. CONVECTION ACROSS SOUTH CENTRAL KANSAS CONTINUED TO FESTER ON THE NORTHERN EDGE OF THIS DEEPER LOW LEVEL MOISTURE...WITH STRONG TO SEVERE CONVECTION FURTHER TO THE SOUTH MORE CLOSELY ROOTED TO THE SURFACE AND BOUNDARY LAYER FROM THE PANHANDLES INTO NORTHERN OKLAHOMA. THE DDC RAOB AND SHORT TERM RUC MODEL SHOW ABOUT 1500-2000 J/KG ELEVATED CAPE FOR AREAS JUST WEST AND SOUTH OF ICT THIS EVENING...WITH 35 TO 40 KTS OF DEEP LAYER 1-6KM SHEAR. AS LOW LEVEL/850MB FLOW RECOVERS AND STARTS TO VEER SLIGHTLY MORE FROM THE SOUTH AROUND MIDNIGHT...WE MAY SEE MORE DEVELOPMENT AND STRONGER UPDRAFT CORES/STORMS ACROSS PARTS OF SOUTH CENTRAL KANSAS. OTHERWISE...EXPECT ONLY ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS ACROSS CENTRAL AND MUCH OF SOUTHEAST KANSAS. SOME TWEAK TO SHORT TERM GRIDS TO BLEND CURRENTS WITH SHORT TERM TRENDS/FORECAST. KED PREV DISCUSSION... /ISSUED 631 PM CDT WED JUL 15 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. HOWEVER...SCATTERED CONVECTION IS EXPECTED TO CONTINUE TO AFFECT MAINLY SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS...ESPECIALLY TONIGHT. ELEVATED INSTABILITY NORTH OF A STATIONARY FRONT WILL RESIDE ACROSS THE AREA...WITH A MODEST LOW LEVEL JET PROMOTING SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA. THIS WILL RESULT IN PERIODS OF MVFR CIGS/VSBYS TONIGHT...AND SHOWN BY TEMPO GROUP AT KHUT AND KICT AND EVENTUALLY KCNU LATER TONIGHT. OTHERWISE VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF CONVECTIVE ACTIVITY. KED PREV DISCUSSION... /ISSUED 318 PM CDT WED JUL 15 2009/ DISCUSSION... THE MAIN FORECAST CHALLENGES ARE THE PRECIPITATION CHANCES FOR TONIGHT AND TOMORROW AND THE COOLER TEMPERATURES. SYNOPSIS: LATEST RADAR IMAGES SHOW THE CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MAJORITY OF THE CWA. THE SHOWERS AND THUNDERSTORMS ALONG WITH THE CLOUD COVER HAS KEPT MAX TEMPERATURES A BIT COOLER OVER THE AREA. THE SURFACE FRONT IS DRAPED FROM SOUTHERN MISSOURI ACROSS NORTHERN OKLAHOMA AND INTO THE TEXAS PANHANDLE. TONIGHT: THERE WILL BE A CHANCE OF SOME STRONG TO SEVERE ISOLATED STORMS OVER SOUTHEASTERN KANSAS DURING THE LATE EVENING HOURS...HOWEVER...THE BOUNDARY HAS PUSHED FAR ENOUGH SOUTH THAT CHANCES ARE NOT THAT HIGH. EVEN IF A FEW STRONG TO SEVERE STORMS DO DEVELOP ACROSS THE FAR SOUTHEASTERN COUNTIES OF KANSAS...THE SOUTHEASTERLY STORM MOTION WILL QUICKLY MOVE THE STORMS OUT OF THE AREA. OVERNIGHT IS ANOTHER STORY...BOTH THE GFS AND NAM ARE IN GOOD AGREEMENT THAT AS THE BOUNDARY STALLS OVER NORTHERN OKLAHOMA...AND THE LOW LEVEL JET GETS CRANKING IT IS LIKELY FOR STRONG TO SEVERE STORMS TO DEVELOP AND REMAIN SITUATED OVER THE SOUTHEASTERN PORTIONS OF THE CWA. STRONG MOISTURE TRANSPORT AND ELEVATED CAPE AND GOOD ELEVATED SHEAR WILL KEEP THE CHANCE FOR SOME QUARTER SIZED HAIL...GUSTY WINDS TO NEAR 60 MPH AND LOCALLY HEAVY RAINFALL. THURSDAY-SATURDAY: RESIDUAL SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHEASTERN KANSAS THURSDAY MORNING BEFORE DRYING OUT. ANOTHER DISTURBANCE WILL MOVE ACROSS THE AREA DURING THE AFTERNOON ON THURSDAY BREAKING OUT SOME SHOWERS AND THUNDERSTORMS. THE POSSIBILITY FOR STRONG TO SEVERE STORMS WILL RETURN AS STRONG DEEP LAYER SHEAR AND SUFFICIENT CAPE NEAR 2500-3500 J/KG WILL BE PRESENT DURING THE DAY THURSDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD IMPACT THE AREA ON FRIDAY AND HAVE INCLUDED SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE DAY AND EVENING FRIDAY INTO SATURDAY. SATURDAY WILL DRY OUT...YET REMAIN BELOW NORMAL FOR MAX TEMPERATURES AS THE TROUGH OVER THE EAST COAST DIGS IN. DURING THIS PERIOD...HAVE KEPT TEMPERATURES BELOW NORMAL AS DAYTIME AND RESIDUAL OVERNIGHT CONVECTION AND CLOUD COVER WILL KEEP TEMPERATURES COOLER. SUNDAY-WEDNESDAY: AS HAS BEEN PREVIOUSLY ADVERTISED...CONFIDENCE REMAINS HIGH THAT WE WILL SEE BELOW NORMAL HIGHS FOR MID-JULY AS BOTH THE GFS AND ECMWF KEEP A HIGH OVER THE WEST AND A TROUGH OVER THE EASTERN CONUS. HAVE KEPT THE TEMPERATURES JUST A FEW DEGREES BELOW NORMAL...AS BOTH MODELS DO PUSH THE TEMPERATURES EVEN A FEW DEGREES LOWER THAN CURRENT FORECAST HAS THEM...AS A RESULT OF SOME PRECIPITATION IN THE AREA. SINCE THAT IS STILL IN THE EXTENDED...HAVE DECIDED TO GO WITH CLOSER TO THE NORMAL MARK...AS IT IS STILL SOMEWHAT UNCERTAIN AS TO HOW MUCH PRECIPITATION WE WILL SEE AND HOW MUCH THAT WILL IN TURN AFFECT OUR WARMING EACH DAY. HOWEVER...AS WE REMAIN IN THE NORTHWEST FLOW REGIME ANY DISTURBANCE MOVING AROUND THE EASTERN CONUS TROUGH COULD BRING CHANCES FOR PRECIPITATION. HAVE SLIGHT CHANCE POPS FOR 00Z MONDAY THROUGH WEDNESDAY...WITH HIGHER CHANCES MOVING IN FROM WEST TO EAST ACROSS THE CWA MONDAY INTO TUESDAY MORNING. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN FORECAST PROBLEM IS CONVECTION PROBABILITIES/TRENDS. SCATTERED ELEVATED TS WILL CONTINUE TO MOVE EWD ACROSS CNTRL/ERN KS THRU THE AFTERNOON HOURS IN RESPONSE TO WEAK MID-LEVEL CONVERGENCE ZONE AND DEEP MOISTURE. BASED ON RADAR TRENDS...MOST PROBABLE TAF SITES TO BE IMPACTED IN NEXT FEW HOURS ARE HUT/CNU WHERE TEMPO TS UTILIZED. WEAK SHORTWAVE OVER CO AS OF MIDDAY WILL MOVE EWD ACROSS CNTRL/ERN KS TONIGHT WITH DEVELOPMENT OF SRLY LOW-LEVEL JET NWD INTO S-CNTRL/SERN KS. THIS SHOULD RESULT IN SCT-NMRS TS DEVELOPMENT OVER S-CNTRL/SERN KS THIS EVE. LATER TONIGHT...THE CONVECTION SHOULD SHIFT EAST OF THE KS TURNPIKE AS THE LOW-LEVEL JET VEERS AND THE DISTURBANCE CONTINUES TO TRACK EWD. HUT/ICT/CNU SITES COULD ALL BE IMPACTED TONIGHT WITH TS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 91 68 87 / 50 40 40 20 HUTCHINSON 69 90 67 87 / 30 40 40 20 NEWTON 69 89 67 86 / 30 40 40 20 ELDORADO 68 92 68 86 / 50 40 40 20 WINFIELD-KWLD 72 93 69 88 / 70 40 40 10 RUSSELL 67 88 64 86 / 20 40 30 20 GREAT BEND 68 88 65 87 / 30 40 30 20 SALINA 68 88 64 85 / 20 40 30 20 MCPHERSON 69 88 66 86 / 30 40 30 20 COFFEYVILLE 72 91 69 87 / 60 50 40 10 CHANUTE 70 89 68 85 / 50 40 30 10 IOLA 70 88 68 85 / 40 40 30 10 PARSONS-KPPF 71 90 69 86 / 60 50 40 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1012 PM CDT WED JUL 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1012 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE SOUTHERN FLINT HILLS. THE MAIN RISK WILL BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING DOWN-BURST WINDS TO 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE PERIODICALLY ACROSS MUCH OF THE AREA FROM THURSDAY THROUGH FRIDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER STRONG STORMS OR ISOLATED SEVERE STORMS CANNOT BE RULED OUT. STRONG THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR SUNDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE SOUTHERN FLINT HILLS OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1046 PM CDT WED JUL 15 2009 KSZ091-092-160415- HARPER-SUMNER- 1046 PM CDT WED JUL 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST HARPER AND WESTERN SUMNER COUNTIES... AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARGONIA...OR 16 MILES NORTHEAST OF ANTHONY...AND MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1050 PM CDT WED JUL 15 2009 KSZ091-092-160415- HARPER-SUMNER- 1050 PM CDT WED JUL 15 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ZENDA...OR 17 MILES NORTHEAST OF MEDICINE LODGE...AND MOVING EAST TO SOUTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED JUST NORTHWEST OF ARGONIA...ALSO MOVING EAST TO SOUTHEAST. PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported the gusty winds.
Four to five power poles were knocked down. Some nickel to dime sized hail accompanied the damaging winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189262, 189263.